Dec 22, 2002
I have recently being diagnosed as positive. My question is My doc said I am sero-converting and suggested I start meds now ..other people say to wait and see what my body does.. I have had no real symptoms other than my mind making me sick.. any thoughts?
Response from Dr. Young
Thanks for your question.
For persons identified during acute-seroconversion, the HIV virus has not yet had a chance to do too much damage to the immune system. Indeed, there is a growing consensus that there is a part of the immune system particularly responsible for generating HIV-specific immune responses that is irreversibly damaged in the weeks or months following initial seroconversion.
The preservation of this part of the immune system is the goal of initiation of therapy during this period. The hope is not to keep these persons on therapy forever, but rather to preserve the HIV-specific immunity until we have a better handle on how to use this enhanced function to control HIV. There are small studies that suggest, for example that in persons who start on therapy while seroconverting and later, discontinue their medications, that their viral loads tend to me much lower than those who wait until later.
The down side to all of this is the incumbent risk of having side effects or toxicities from medications. Starting during seroconversion adds yet another set of things to adapt to and learn about-- all in a very turbulent time for the individual.
So in the end, have careful and honest discussions with your healthcare provider, and I'd suggest the local AIDS service organizations to help make the decision.
Hope this is a helpful start. Good luck. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Do You Know If You Have Oral Thrush?
- Black Spots After Anal Sex Without Condom Does It Mean I Have HIV
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Tingling Lips After Kissing Cut On Lip Worried I Have HIV
- Is Hpv Tested For When Donating Blood?
- What Std Would Cause Lower Back Pain?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.